New Ibuprofen Allergy - Ouch!
December 11, 2009 8:01 AM Subscribe
I've recently developed an allergy to ibuprofen...Symptoms: swollen and sore tongue. Questions: a) Is there an equally effective drug for menstrual cramps? b) Chance of worsening symptoms/permanent damage if I continue to take it? SEE INSIDE FOR DETAILS
posted by SixteenTons to Health & Fitness (44 answers total) 4 users marked this as a favorite
An allergy, or a side effect that didn't affect me before--call it what you will. After the first dose wears off is when it begins: my tongue, usually only on one side at a time, swells slightly and becomes very sore, both to move and to touch. It feels almost exactly like a bad canker sore or cut on my tongue, and during the worse occurrences affects my speech somewhat (due to the swelling). It lasts for a few days after the last dose is taken, and then just goes away.
My actual question is a two-parter:
1) I am of the female persuasion, and most months have moderate to severe menstrual cramps. Ibuprofen is my drug of choice for the cramps; it's the only thing that works for me (my gynecologist told me that it not only relieves pain, but that it lessens the severity of the actual uterine convulsions if you stay dosed--I've found that to be true, and it has been a blessing in 600mg doses). Is there any other drug, OTC or prescription, that does the same thing, or works well for other women? I'd prefer something that doesn't make me loopy, but beggars can't be choosers.
2) If I can't find a substitute, I may decide that having an annoyingly painful tongue for a few days is better than being incapacitated by cramps for the same amount of time. If I come to that conclusion, will I be endangering myself by continuing, periodically, to ingest a substance that my body doesn't like? Is there permanent damage that can be done?
I can't find much on the Internet about it, and no longer have insurance so I can't ask my doctor. Any feedback from MeFite MDs or people with the same experience would be much appreciated. Thanks!